1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Alprazolam Dependence Prevented by Substituting with the B-Carboline, Abecarnil (1997)

Alprazolam Dependence Prevented by Substituting with the B-Carboline, Abecarnil (1997)

  1. Jatelka
    Proc Natl Acad Sci U S A. 1997 Mar 18;94(6):2719-23


    Pinna, Graziano ; Galici, Ruggero ; Schneider, Herbert H. ; Stephens, David N. ; Turski, Lechoslaw

    Abrupt termination of the treatment of humans with benzodiazepines (BDZs) leads to a rapid onset of discontinuation syndrome characterized by anxiety, muscle spasms, and occasionally convulsions. For this reason, it is recommended in clinical practice to reduce the dose of the BDZs gradually at the end of treatment. Nevertheless, many clinicians report signs of dependence even during gradual reduction of doses (tapering) of the BDZs in a large proportion of patients. Thus, there is considerable interest in discovering means of weaning patients away from BDZs without the risk of discontinuation syndrome. In the present study, mice withdrawn from chronic treatment with alprazolam showed anxiety, muscle rigidity, and seizures between days 1 and 28 after termination of the treatment. Replacement of alprazolam with the beta-carboline abecarnil for 7 days prevented the occurrence of the signs of dependence. In contrast, substitution of the beta-carboline antagonist ethyl-5-isopropoxy-4-methyl-beta-carboline-3-carboxylate (ZK93426) for alprazolam worsened the discontinuation syndrome. Replacement therapy with abecarnil after long-term treatment with the BDZs offers a novel method for rapid tapering.